Alert archive / Nebraska / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Omaha, NE

July 2, 2001Knox County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 2, 2001, 10:34 PM CDT for Knox County, Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 2, 2001, 10:34 PM CDT (03:34 UTC)
Expired
Jul 3, 2001, 3:30 AM CDT
In force
5 hr
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2777 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 030340
FFWOAX
NEC107-030830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1034 PM CDT MON JUL 2 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 330 AM CDT

* AT 1028 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM 33 MILES WEST OF BLOOMFIELD TO BLOOMFIELD...OR FROM 27
  MILES NORTHEAST OF O'NEILL TO 24 MILES SOUTHWEST OF YANKTON.  THE
  STORMS WERE MOVING SOUTHEAST AT 20 MPH AND ADDITIONAL STORMS
  NORTHWEST OF KNOX COUNTY WILL ALSO MOVE INTO THE COUNTY.

DOPPLER RADAR HAS ESTIMATED THAT 2 INCHES OF RAIN HAS FALLEN OVER
PARTS OF KNOX COUNTY THIS EVENING.  THIS IS ON TOP OF ONE TO OVER 2
INCHES OF RAIN THAT FELL OVER A LARGE PART OF THE COUNTY LAST NIGHT.
LAST NIGHTS RAIN SATURATED THE GROUND AND WAS CAUSING SOME STREAMS
AND DITCHES TO ALREADY RUN HIGHER THAN NORMAL.  AN ADDITIONAL 1 TO 2
INCHES OF RAIN IS POSSIBLE OVER KNOX COUNTY INTO EARLY TUESDAY
MORNING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY AND MOVE TO HIGHER GROUND.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.

TO REPORT SEVERE WEATHER...HAVE THE NEAREST LAW ENFORCEMENT AGENCYs
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OMAHA.

LAT...LON 4278 9847 4259 9763 4243 9697 4262 9781

CHERMOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:25 PM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, Jul 2, 3:25 PM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
325 PM CDT MON JUL 2 2001

THUNDERSTORM CHCS RMN FCST CONCERN THROUGH TUE WITH TEMPS THE MAIN
CHALLENGE ON WED.  WENT WITH ETA/AVN BLEND THIS FCST PD.

SHORT TERM...AT 20Z WRMFNT WAS ESTIMATED NR AN ANW-OLU-FNB LINE WITH
SECOND BNDRY FM FSD VCNTY TO NR VTN/CDR AND N-S REMNANTS OF OLD
OUTFLOW NR MO RVR.  WITH CLOUD ELEMENTS INCREASING NR INTERSECTIONS
OF BNDRYS NW OF FCST AREA...AND A FEW LTG STRIKES SHOWG UP IN
SD...FEEL THIS AREA WILL BE THE FIRST TO SEE DEVELOPMENT NR OAX
CWA.  MESOETA RMND FAIRLY CONSISTENT IN DVLPG MCS NCNTRL NEBR AND
DROPG PCPN AREA SE THIS EVENING.  THIS LOOKS PLAUSIBLE AND THUS WILL
KEEP THE FAIRLY HIGH POPS GOING.  FIRST MCS COULD WEAKEN AS IT MOVS
TWD/INTO SERN NEBR SO WL KEEP A LTL LOWER POPS IN THAT LOCATION.
THEN 2ND AREA OF CONVECTION COULD DVLP FAR NERN NEBR LATER TNGT
SIMILAR TO LAST NGT AND DROP TWD ECNTRL ZONES BY TUE MORNING.  PREV
FCST LOWS LOOK GOOD.

FOR TUE...OUTFLOW COULD CONTAMINATE SCENARIO...BUT BELIEVE FNT WL
WORK SLOWLY SE ACRS FCST AREA SETTING UP IN SERN NEBR BY LATE AFTN.
ETA'S INSTABILITY FCST IS HIGH WITH OVR 4000 J/KG CAPE AND 0-6KM
SHEAR BULLSEYE MOVG ACRS FCST AREA.  IF TSTMS DO DVLP IT COULD BE
QUITE ACTIVE.  SO...PREV FCST OF RELATIVELY HIGH POPS LOOK GOOD AS
DO TEMPS.

SOME QUESTION TO HOW FAR S FNT WL MOV...IF IT DOES...TUE NGT/WED AS
UPR RDG RMNS NRLY STATIONARY.  ATTM WILL COUNT ON ENOUGH CONVECTION
TO PUSH IT SE OF NERN NEBR BY WED AND LEAVE NRN 1/2 OF CWA DRY ON
WED.  WL CONT SMALL POPS POPS ACROSS THE S.  WITH ERLY SFC FLOW
COOLER AVN MAV TEMPS LOOK A LTL BTR THAN NGM.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, Jul 2, 5:15 PM CDT, 5 hours 19 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT MON JUL 2 2001

STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED OVER PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND OVERNIGHT.
ACTIVATION IS MOST LIKELY THIS EVENING NORTH OF A LINE FROM
COLUMBUS TO BLAIR AND RED OAK IOWA.

A WARM FRONT CURVED FROM WESTERN NEBRASKA TO SOUTHERN SOUTH DAKOTA
AND THEN INTO WESTERN IOWA LATE MONDAY AFTERNOON.  MOISTURE WAS
POOLING IN THE VICINITY OF THE FRONT.  THUNDERSTORMS SHOULD DEVELOP
THIS EVENING...AND THEN DEVELOP TOWARD THE SOUTH OR SOUTHEAST.  THE
COMBINATION OF SHEAR AND INSTABILITY SUGGEST THAT THUNDERSTORMS
COULD BECOME ORGANIZED WITH A THREAT OF LARGE HAIL AND DAMAGING
WINDS INTO THE EARLY MORNING HOURS.  THE MAIN THREAT IS EXPECTED
TO SHIFT MORE TOWARD HEAVY RAIN LAT/E TONIGHT.

MILLER
Special weather statement, Jul 2, 7:10 PM CDT, 3 hours 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031035-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT MON JUL 2 2001

STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED ACROSS PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND OVERNIGHT.
ACTIVATION IS MOST LIKELY THROUGH MIDNIGHT ALONG AND NORTH OF A
LINE FROM ALBION TO FREMONT AND RED OAK IOWA.

A NEARLY STATIONARY FRONT CURVED FROM WESTERN NEBRASKA TO THE
NORTHEAST PART OF THE STATE...THEN INTO WESTERN IOWA EARLY MONDAY
EVENING.  LOW LEVEL MOISTURE WAS POOLING ALONG AND NORTH OF THE
FRONT.  THUNDERSTORMS SHOULD OCCUR ALONG THE FRONT AND THEN MOVE
EAST OR SOUTHEAST.  THE COMBINATION OF SHEAR AND INSTABILITY
SUGGEST THAT THUNDERSTORMS COULD BECOME ORGANIZED WITH A THREAT
OF LARGE HAIL AND DAMAGING WINDS.  THE MAIN THREAT IS EXPECTED TO
SHIFT MORE TOWARD HEAVY RAIN LATE TONIGHT.

MILLER
Special weather statement, Jul 2, 8:15 PM CDT, 2 hours 19 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031035-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
815 PM CDT MON JUL 2 2001

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF NORTHEAST
AND EAST CENTRAL NEBRASKA UNTIL 100 AM CDT.

A NEARLY STATIONARY FRONT CURVED FROM WESTERN NEBRASKA TO THE
NORTHEAST PART OF THE STATE...THEN INTO WESTERN IOWA EARLY MONDAY
EVENING.  LOW LEVEL MOISTURE WAS POOLING ALONG AND NORTH OF THE
FRONT.  THUNDERSTORMS SHOULD OCCUR ALONG THE FRONT AND THEN MOVE
EAST OR SOUTHEAST.  THE COMBINATION OF SHEAR AND INSTABILITY SUGGEST
THAT THUNDERSTORMS COULD PRODUCE HAIL AND DAMAGING WINDS.  THE MAIN
THREAT IS EXPECTED TO SHIFT MORE TOWARD HEAVY RAIN LATE TONIGHT.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:34 PM CDTSevere Thunderstorm WarningOAXKnox56 min
Jul 2, 9:59 PM CDTSevere Thunderstorm WarningOAXAntelope61 min
Jul 2, 10:31 PM CDTSevere Thunderstorm WarningOAXKnox, Pierce44 min
Jul 2, 11:17 PM CDTSevere Thunderstorm WarningOAXKnox43 min
Jul 2, 11:35 PM CDTSevere Thunderstorm WarningOAXWayne40 min
Jul 3, 1:26 AM CDTSevere Thunderstorm WarningOAXAntelope49 min
Jul 3, 2:03 AM CDTSevere Thunderstorm WarningOAXMadison42 min
Jul 3, 2:23 AM CDTSevere Thunderstorm WarningOAXPlatte, Stanton67 min
Jul 3, 2:48 AM CDTSevere Thunderstorm WarningOAXColfax57 min
Jul 3, 3:37 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy38 min
Jul 3, 3:49 AM CDTSevere Thunderstorm WarningOAXMadison, Platte41 min
Jul 3, 4:41 AM CDTSevere Thunderstorm WarningOAXCass49 min
Jul 3, 4:54 AM CDTSevere Thunderstorm WarningOAXOtoe51 min

Nearby

Flash Flood Warnings in Nebraska, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.